Indiana, 2006

Hail and Damaging Winds in Indiana, August 23, 2006

August 23, 2006 · NWS IWX · 7 events in 4 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$25,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 23, 2:20 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 2:20 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EDT WED AUG 23 2006

.SHORT TERM...
LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM
FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR
MI. ADDL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN
CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM
WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN
OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS
CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS
AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER
NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT
E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME
WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL
SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR
NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH
UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER
MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN
HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG
THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER
INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING
STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE
AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER
CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT
RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR
60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE
THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY
FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS.

&&

.LONG TERM...
WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR
GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE
LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A
SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH
OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY
RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA,
ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS
FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF
FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST
SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT
LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO
GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE
ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG
OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS
EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR
GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST
MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT
TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE
OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS
WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER
AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S
RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER
OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN
FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER.

&&

.AVIATION...
LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM.
CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES
BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN
IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND
VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE
BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL
WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING
FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT
ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY
SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO
DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN
SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF
OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING
TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB
MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z
BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE
AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY
INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE
ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...04
LONG TERM....01
AVIATION...04
Hazardous weather outlook, Aug 23, 4:50 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EDT WED AUG 23 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-241000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
550 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Chicago radar (KLOT), 97 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
August 23, 6:06 PM EST to 6:27 PM EST
Where
La Porte County, 2 mi NW of Michigan City
Measured
87 kt (100 mph) measured gust
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
41.733, -86.933

A supercell came onshore from Lake Michigan at Michigan City with winds initially above 100 mph. Wind gusts to 75 mph were reported several miles inland as the storm continued south through Westville and Wanatah. Widespread tree, power poles and lines damage was observed from the lake shore to Westville. One minor injury was reported from a cleanup worker in Westville. 2 vehicles were destroyed as a result of falling trees. A police car in Westville suffered damage from a tree falling onto it. 2 miles north of Westville a semi was blown off the Indiana Toll Road with a train suffering damage as a result of the winds. Several buildings suffered roof damage, including several factories, homes and a prison. Damage figures are not complete, but initial estimates of damage on the land are at least $1.5 million.

Hail, La Porte

When
August 23, 6:08 PM EST to 6:15 PM EST
Where
La Porte County, Michigan City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -86.900

Hail increased in from quarter size to golf ball size over several minutes. The hail covered the ground for nearly an hour after falling.

Hail, Starke

When
August 23, 6:55 PM EST to 6:56 PM EST
Where
Starke County, 5 mi WNW of Hamlet
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -86.683

Hail, Starke

When
August 23, 7:05 PM EST to 7:06 PM EST
Where
Starke County, 5 mi WNW of Hamlet
Measured
2.5 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -86.683

Hail to the size of baseballs was observed causing damage to vehicles, houses and crops. Damage amounts are estimated.

Hail, Starke

When
August 23, 7:07 PM EST
Where
Starke County, 1 mi W of Knox
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -86.650

Thunderstorm Wind, Pulaski

When
August 23, 8:15 PM EST to 8:45 PM EST
Where
Pulaski County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -86.700

Numerous trees were blown down.

Thunderstorm Wind, White

When
August 23, 8:25 PM EST
Where
White County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -86.850

Numerous trees and power lines were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529061, 5529062, 5529063, 5529064, 5529065, 5529066, 5529131.